Soft drinks have been a favorite American beverage for many years. Even as people become more aware of proper nutritional habits, soft drinks continue to be mass produced. Many soft drink manufacturers now offer a variety of "diet" varieties that claim to minimize the risk of weight gain and obesity. Diet Coke is one example; however, the drink may be responsible for several potential health risks.
Video of the Day
According to a study presented to the International Stroke Conference by the American Stroke Association in February 2011, drinking significant amounts of diet soda was found to be associated with an up to 61 percent increased risk for vascular problems such as stroke and heart attack. This increased potential still existed even after researchers factored in other potential risks, such as elevated blood pressure or smoking. The exact reason for this association, however, is still being researched.
Leg and Foot Impact
A common early warning sign of a vascular problem like stroke or heart attack is peripheral artery disease, according to MayoClinic.com. Peripheral artery disease is often characterized by pain or cramping in your calves or thighs, especially after physical activity, as well as by sores that do not heal on your feet or legs. It is caused by impeded blood flow, which can also cause stroke or heart disease if it becomes severe enough.
Diet soda has also been connected to an increased risk of unhealthy weight gain, according to a presentation to the American Diabetes Association in June 2011. Weight gain can lead to health problems of the legs and feet, including joint pain in the hips, knees and ankles.
Since both stroke risk and potential weight gain from diet soda could potentially lead to leg or foot problems, those are possible causes to consider if you notice pain in those areas. However, it is also possible that you could experience leg or foot symptoms that are not necessarily connected to drinking diet soda. If you do notice unusual leg pain or other health problems with no obvious cause, you should consult with your physician immediately.